Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 83, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2001, 6:55 AM CDT for Bottineau County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 18, 2001, 6:55 AM CDT (11:55 UTC)
- Expired
- Jul 18, 2001, 8:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bottineau County, ND
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 11.9 hours before the alert went out and 424 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
689 WUUS53 KBIS 181155 SVRBIS NDC009-181300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 655 AM CDT WED JUL 18 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 800 AM CDT * AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ECKMAN...OR ABOUT 28 MILES WEST OF BOTTINEAU...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWBURG AT 700 AM CDT KRAMER AT 710 AM CDT WESTHOPE AT 715 AM CDT LANDA AT 720 AM CDT SOURIS AT 740 AM CDT ROTH AT 750 AM CDT LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4899 10122 4862 10106 4864 10054 4900 10055
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 AM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 18, 3:15 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 AM CDT WED JUL 18 2001 FCST PROBLEM TODAY IS CHANCE OF TSTMS THROUGHOUT PD. AVN SEEMED TO DO BETTER WITH SFC FEATURES COMPARED TO LAST NIGHTS RUN...HOLDING SFC TROF BACK MORE THAN THE ETA. AVN TEMPS HAVE COME AROUND TWD MOS WITH WARMER TEMPS AND WL STICK CLOSE TO WARMER GUID TEMPS. AS FOR IMPULSES MOVING THROUGH SOUTHWEST UPR FLOW...THERE ARE SOME MINOR DIFFERENCES BUT THE QPF PLACEMENT THROUGH PD IS PRETTY CLOSE. CURRENT CONV MOVING THROUGH NWEST HAS EVOLVED INTO A SVR WIND EVENT. WL LIKELY ADD MENTION OF SVR TSTMS FOR NCNTRL ZONES. BY THIS AFTN SFC TROF MOVES INTO CNTRL ND. WL LIMIT PSBL SEVERE TO BIS AND MOT EWD AS AREAS NEAR AND TO THE EAST OF TROF WL BE THE AREA OF HIGHEST INSTABILITY. PWATS REMAIN HIGH SO HEAVY RAIN WILL ALSO BE A THREAT. WEAK HIGH PRESSURE BUILDS ACROSS THE NORTH ON THU AND A LTL DRIER AIR WORKS IN...PUSHING 85H THETA-E RDG SOUTH TO ALONG SD BDR. ATMS REMAINS UNSTABLE ACROSS THE STATE BUT WL KEEP HIER POPS ACROSS THE SOUTH WITH ONLY WDLY SCT OR ISOLTD TSTMS ACROSS NRN ZONES. .BIS...NONE. TWH
In the hours before
Special weather statement, Jul 18, 4:00 AM CDT, 2 hours 55 minutes before
NDZ001-009-017-018-031>033-040-043-180915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 400 AM CDT WED JUL 18 2001 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WESTERN NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE... SEVERE THUNDERSTORM WATCH NUMBER 572...VALID UNTIL 4 AM CDT FOR FAR WESTERN NORTH DAKOTA HAS BEEN ALLOWED TO EXPIRE. THE STRONGEST THUNDERSTORMS HAVE MOVED EAST OF THE WATCH AREA AND WILL CONTINUE TO MOVE NORTHEAST INTO CANADA. TWH
Local storm report, Jul 18, 4:11 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
411 AM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM NEW TOWN ND .88 INCH HAIL
07/18/01 MOUNTRAIL REPORTED BY PUBLIC.Special weather statement, Jul 18, 4:16 AM CDT, 2 hours 39 minutes before
NDZ009-017-181115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 416 AM CDT (316 AM MDT) WED JUL 18 2001 AT 410 AM CDT (310 AM MDT) RADAR IN WILLISTON INDICATED A STRONG THUNDERSTORM DEVELOPING NEAR ALEXANDER. THIS THUNDERSTORM IS MOVING TO THE EAST AND WILL BE NEAR ARNEGARD AT 420 AM CDT. VERY HEAVY RAIN...GUSTY WINDS AND OCCASIONAL LIGHTNING CAN BE EXPECTED. MORE THUNDERSTORMS CAN BE EXPECTED THROUGHOUT THE MORNING. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST. RV
Local storm report, Jul 18, 4:27 AM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
427 AM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 AM (MIB)MINOT AFB ND .75 INCH HAIL
07/18/01 WARD REPORTED BY HAM RADIO
OPERATOR.Special weather statement, Jul 18, 4:45 AM CDT, 2 hours 10 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 445 AM CDT WED JUL 18 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT... .FORECAST...STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH NORTH CENTRAL NORTH DAKOTA EARLY THIS MORNING. THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND TONIGHT...MAINLY FROM BISMARCK AND MINOT EAST TO DEVILS LAKE AND JAMESTOWN. SOME OF THESE MAY BE SEVERE. .DISCUSSION...A SURFACE TROUGH WILL MOVE INTO CENTRAL NORTH DAKOTA BY MIDDAY. THE ATMOSPHERE WILL ONCE AGAIN BECOME VERY UNSTABLE ALONG AND AHEAD OF THE TROUGH. WITH DAYTIME HEATING AND THE APPROACH OF AN UPPER LEVEL IMPULSE...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY EAST OF A LINE FROM BISMARCK TO MINOT. THE BEST SHEAR PROFILES AND MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE OVER THE FAR EASTERN PORTIONS OF CENTRAL NORTH DAKOTA. HOWEVER WITH SUCH AN UNSTABLE AIRMASS...ANY THUNDERSTORMS THAT DEVELOP OVER THE AREA COULD POSSIBLY BECOME SEVERE. SKYWARN SEVERE WEATHER SPOTTERS MAY BE NEEDED THIS gAFTERNOON AND TONIGHT IN WESTERN AND CENTRAL NORTH DAKOTA. THIS PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. TWH
Special weather statement, Jul 18, 4:59 AM CDT, 1 hour 56 minutes before
NDZ017-181100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 458 AM CDT (358 AM MDT) WED JUL 18 2001 AT 458 AM CDT LOCAL WARNING RADAR IN WILLISTON INDICATED A VERY STRONG THUNDERSTORM LOCATED 10 MILES NORTHWEST OF GRASSY BUTTE. THIS STORM IS MOVING TO THE NORTHEAST AT 20 MPH AND AND WILL BE OVER THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT BY 510 AM. VERY HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND OCCASIONAL LIGHTENING CAN BE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST. RV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:32 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 28 min |
| Jul 18, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 62 min |
| Jul 18, 1:32 AM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 58 min |
| Jul 18, 2:09 AM CDT | Severe Thunderstorm Warning | BIS | Dunn | 66 min |
| Jul 18, 2:47 AM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 58 min |
| Jul 18, 3:00 AM CDT | Severe Thunderstorm Warning | BIS | Burke | 60 min |
| Jul 18, 3:15 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 60 min |
| Jul 18, 4:22 AM CDT | Severe Thunderstorm Warning | BIS | Ward | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.